Psycho-Babble Medication Thread 349779

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

Trazodone

Posted by Wildflower on May 22, 2004, at 22:29:20

I've been reading past posts on this med and I'm confused.
- Is it a sleeping aid or an AD or both?
- If it's being used as an AD, how long before I should notice a difference?
- Any SE's I should be aware of?

(I've been having trouble staying asleep at night so I was prescribed trazodone along with Wellbutrin.)

 

Re: Trazodone Wildflower

Posted by Caper on May 22, 2004, at 23:32:50

In reply to Trazodone, posted by Wildflower on May 22, 2004, at 22:29:20

Hi Wildflower,

Trazadone is technically an anti-depressant, but it is so sedating and the dosage necessary for it to have an AD effect is so high that most people cannot use it as an AD. From what I've experienced (and seen in inpatient psych wards) it is primarily used as a sleeping aid.

I took it for several years. The good things are it's cheap, it's effective and as long as you get a normal amount of time to sleep it doesn't usually give a groggy feeling in the morning.

The bad thing, which no one warned me about, was that the dry mouth it can cause can lead to dental problems. I ended up with tons of little cavities because my mouth was so dry while taking Trazadone. I'd advise being extra careful to make sure you're sipping water or chewing sugarless gum or something to prevent the dry mouth.

Finally, it is not technically addictive, but you might have to taper your dosage when you eventually stop taking it. I did. But don't worry, it's not like a true drug withdrawal or anything- just getting your body used to going to sleep without it again.

Anyway, that's my experience. All in all I liked trazadone. Hope this helps.

Caper


> I've been reading past posts on this med and I'm confused.
> - Is it a sleeping aid or an AD or both?
> - If it's being used as an AD, how long before I should notice a difference?
> - Any SE's I should be aware of?
>
> (I've been having trouble staying asleep at night so I was prescribed trazodone along with Wellbutrin.)

 

Re: Trazodone

Posted by afatchic on May 23, 2004, at 16:35:45

In reply to Trazodone, posted by Wildflower on May 22, 2004, at 22:29:20

It's both. I've heard many people say it's not an effective AD, but it was for me. It took almost a month for the AD effect to kick in, but once it did, my depression lifted almost completely.

I found I only needed to take 50mg at bedtime for it to be effective.

In the beginning, the morning grogginesss was extreme. I literally walked into walls. After a few weeks, it went away.

I didn't notice any dry mouth problem in the years I took it, but I did gain weight. I have no idea if the weight gain was do to the trazodone or my failing thyroid gland. Probably the thyroid.

Once my body adjusted, I thought trazodone was great.


> I've been reading past posts on this med and I'm confused.
> - Is it a sleeping aid or an AD or both?
> - If it's being used as an AD, how long before I should notice a difference?
> - Any SE's I should be aware of?
>
> (I've been having trouble staying asleep at night so I was prescribed trazodone along with Wellbutrin.)

 

Re: Trazodone afatchic

Posted by Wildflower on May 24, 2004, at 8:49:01

In reply to Re: Trazodone, posted by afatchic on May 23, 2004, at 16:35:45

> In the beginning, the morning grogginesss was extreme. I literally walked into walls. After a few weeks, it went away.

>>>>Thank you for mentioning this. I'm absolutly ready to fall asleep at my desk right now. As long as there is some shread of hope that this will go away, I'll try to hang in there. In the meantine, let's just hope I don't get fired for being late.

 

Re: Trazodone Caper

Posted by Wildflower on May 24, 2004, at 8:50:56

In reply to Re: Trazodone Wildflower, posted by Caper on May 22, 2004, at 23:32:50

Thanks Caper.

> The bad thing, which no one warned me about, was that the dry mouth it can cause can lead to dental problems. I ended up with tons of little cavities because my mouth was so dry while taking Trazadone.

>>>>>Good thing you told me this. Yesterday it felt like I had cotton-mouth and I just thought it was because I hadn't had much to drink all day. I'll be more careful now.

 

Re: Trazodone

Posted by Mariposa on May 25, 2004, at 18:41:15

In reply to Trazodone, posted by Wildflower on May 22, 2004, at 22:29:20

> I've been reading past posts on this med and I'm confused.
> - Is it a sleeping aid or an AD or both?
> - If it's being used as an AD, how long before I should notice a difference?
> - Any SE's I should be aware of?
>
> (I've been having trouble staying asleep at night so I was prescribed trazodone along with Wellbutrin.)

I was an insomniac ALL my adult life until I started Lexapro (DX = PMDD and depression).

Are you taking Traz for sleep aid or for depression?

 

Re: Trazodone Mariposa

Posted by Wildflower on May 26, 2004, at 15:00:40

In reply to Re: Trazodone, posted by Mariposa on May 25, 2004, at 18:41:15

> I was an insomniac ALL my adult life until I started Lexapro (DX = PMDD and depression).
>
> Are you taking Traz for sleep aid or for depression?

I'm taking it both to help fall asleep, keep me from waking up several times a night and for depression.

 

Re: Trazodone

Posted by Mariposa on May 26, 2004, at 16:26:17

In reply to Re: Trazodone Mariposa, posted by Wildflower on May 26, 2004, at 15:00:40


>
> I'm taking it both to help fall asleep, keep me from waking up several times a night and for depression.
>
>

I used to wake up at 3AM and would lie there tossing and turning and never felt like I had a good nite's rest. That was a good nite, many times I could NOT go to sleep AT ALL!! would stare at the clock and hate the sound of my husband's deep restful breathing - many times I was so angry at him I had to leave our bed and go to the couch. Still did not sleep but also was not so angry. Needless to say I was a wreck from sleep depravation alone.

But since I have started Lex, I sleep soundly through the nite, I fall asleep easily and quickly. I sleep so soundly my husband has commented that he can hardly rouse me in the wee hours (he's a nite owl).

I've been on it 15 mos. and still sleeping well, depression under control, it's the PMS I still have trouble with.

I have heard from my pdoc that Traz is used as a sleep aid as it is very sedating, and he recommended Lex as not being quite as bad. I have started drinking more coffee than I used to and that helps. Also have found that Lex can fool you into thinking you are tired but if you get moving and working on projects that feeling evaporates quickly.

Good luck to you!~~~8|8

 

beware trazodone SE

Posted by kemist on May 26, 2004, at 17:32:23

In reply to Trazodone, posted by Wildflower on May 22, 2004, at 22:29:20

Side-effects of trazodone include priapism. This was enough to discourage me from taking it when I was looking for an anti-depressant.

cheers,
kem

 

Re: beware trazodone SE kemist

Posted by chemist on May 26, 2004, at 21:40:25

In reply to beware trazodone SE, posted by kemist on May 26, 2004, at 17:32:23

> Side-effects of trazodone include priapism. This was enough to discourage me from taking it when I was looking for an anti-depressant.
>
> cheers,
> kem
>
hi kemist....we've been down this road before. given that the subject is a woman, why bring up priapism? all the best, chemist

 

Re: beware trazodone SE

Posted by snapper on May 27, 2004, at 1:16:52

In reply to Re: beware trazodone SE kemist, posted by chemist on May 26, 2004, at 21:40:25

> > Side-effects of trazodone include priapism. This was enough to discourage me from taking it when I was looking for an anti-depressant.
> >
> > cheers,
> > kem
> >
> hi kemist....we've been down this road before. given that the subject is a woman, why bring up priapism? all the best, chemist

I am glad that I am able to see humor through the fog of my un-relenting daily battle with severe depression. :) ---
Snapper



This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.